MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA II SNAP SHUNT, SMALL; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA II SNAP SHUNT, SMALL; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 27816
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Staphylococcus Aureus (2058); Sepsis (2067)
Date of Event 11/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported the physician admitted the patient due to an infection and ventriculitis.The physician did blood tests and confirmed that it was a staph infection.The manufacturer representative was in theatre and opened the products in theatre.It was stated the products were handled correctly.
 
Additional Manufacturer Narrative
The returned valve was patent.It met the requirements for siphon, pressure-flow, and pre-implantation testing.However, the device did not meet the expectations for reflux testing.There was proteinaceous debris noted in the interior and exterior of the device.Debris within the valve may hold pressure-flow controlling mechanisms open affecting the flow of fluid through the valve and may result in fluid reflux.The instructions for use (ifu) that accompany the device caution that ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization, or other debris.¿ the returned valve also did not meet the requirements for leak due to a tear in the top of the reservoir.It is unknown how or when this damage occurred.The ifu caution that ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting, or crushing of components.¿ the ifu also caution that ¿care should be taken in handling the valves as silicone has a low cut and tear resistance.All valves are 100% tested at the time of manufacture.Approximately 120 cm of the peritoneal catheter was returned.The catheter patent and met the requirements for leak testing.Proteinaceous debris was observed within the interior and exterior of the catheter.All catheters are 100% inspected at the time of manufacture.Approximately 8 cm of the snap catheter was returned.The catheter patent and met the requirements for leak testing.Proteinaceous debris was observed within the interior and exterior of the catheter.A review of the manufacturing records showed no anomalies.All catheters are 100% inspected at the time of manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the cause of the infection was unknown.It was also stated the infection was sepsis.The current status of the patient was reportedly unknown.

Brand Name
STRATA II SNAP SHUNT, SMALL
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7108426
Report Number2021898-2017-00647
Device Sequence Number1091893
Product Code JXG
UDI-Device Identifier00643169010529
UDI-Public00643169010529
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K042465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2018
Device Model Number27816
Device Catalogue Number27816
Device Lot NumberE05156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2017
Supplement Date Received by Manufacturer01/22/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date02/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age34 YR
Patient Weight87